Alert archive / South Carolina / Flash Flood Warnings in 2022

Flash Flood Warning 10, NWS Wilmington, NC

August 19, 2022Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 19, 2022, 5:20 PM EDT for Georgetown County, Horry County, South Carolina. It was in force for 85 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 5:20 PM EDT (21:20 UTC)
Expired
Aug 19, 2022, 6:45 PM EDT
In force
85 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 86 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 6:00 PM EDTFLASH FLOOD2 Wnw Myrtle Beach, SCEMBANKMENT EROSION AND SLUMPING ON HIGHWAY 501 JUST BEFORE ICW BRIDGE.
Aug 19, 6:04 PM EDTFLASH FLOOD3 Ese Socastee, SCFRONTAGE RD NEXT TO HIGHWAY 17 IMPASSABLE DUE TO FLASH FLOODING. LARGE TRUCKS OBSERVED TURNING BACK DUE TO DEPTH OF FLOODWATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

653 
WGUS52 KILM 192120
FFWILM
SCC043-051-192245-
/O.NEW.KILM.FF.W.0010.220819T2120Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
520 PM EDT Fri Aug 19 2022

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Southeastern Georgetown County in northeastern South Carolina...
  Southeastern Horry County in northeastern South Carolina...

* Until 645 PM EDT.

* At 520 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Myrtle Beach, North Myrtle Beach, Georgetown, DeBordieu Colony, 
  Surfside Beach, Pawleys Island, Murrells Inlet, Garden City, 
  Socastee, Springmaid Pier, Myrtle Beach Airport, Winyah Bay 
  Entrance, Yawkey South Island, North Myrtle Beach Airport, 
  Litchfield Beach, Burgess, Forestbrook, North Santee, Hand and 
  Barefoot Landing Area Of North Myrtle Beach.

LAT...LON 3317 7920 3326 7947 3389 7881 3380 7871
      3372 7885 3348 7909 3338 7915 3325 7918
      3321 7917

FLASH FLOOD...RADAR INDICATED

$$

MBB
2 follow-up statements
128 
WGUS72 KILM 192233
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
633 PM EDT Fri Aug 19 2022

SCC051-192243-
/O.CAN.KILM.FF.W.0010.000000T0000Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Horry SC-
633 PM EDT Fri Aug 19 2022

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN HORRY COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3317 7920 3325 7943 3339 7922 3338 7915
      3325 7918 3324 7918 3321 7917

$$

SCC043-192245-
/O.CON.KILM.FF.W.0010.000000T0000Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Georgetown SC-
633 PM EDT Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT THIS 
EVENING FOR SOUTHEASTERN GEORGETOWN COUNTY...

At 633 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Georgetown, DeBordieu Colony, Yawkey South Island, Winyah Bay 
  Entrance and North Santee.

LAT...LON 3317 7920 3325 7943 3339 7922 3338 7915
      3325 7918 3324 7918 3321 7917

FLASH FLOOD...RADAR INDICATED

$$

MBB
929 
WGUS72 KILM 192253
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
653 PM EDT Fri Aug 19 2022

SCC043-192303-
/O.EXP.KILM.FF.W.0010.000000T0000Z-220819T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Georgetown SC-
653 PM EDT Fri Aug 19 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN GEORGETOWN 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3317 7920 3325 7943 3339 7922 3338 7915
      3325 7918 3324 7918 3321 7917

$$

MBB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:13 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 19, 3:13 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
313 PM EDT Fri Aug 19 2022

.SYNOPSIS...
A front will linger across the area through the weekend then
lift toward the north with a continued chance for showers and
thunderstorms, especially Sunday and Monday. Another front
will approach the area and likely stall Thursday before
shifting off the coast late in the week. This front will bring
a continued chance of showers and thunderstorms to the area.

&&

.NEAR TERM /THROUGH SATURDAY/...
With front in the vicinity, energy forecasted to move through
in the mid levels this evening, and some late afternoon sun, we
should see continued scattered showers and a few storms into the
evening. Convection will diminish overnight but chances are non-zero
after midnight. Expect more diurnally driven showers and storms
Saturday as the front remains in the area but upper support is
lacking.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
H5 low in the vicinity of WI Saturday night and Sunday along with
subtropical ridge strung out from the Gulf of Mexico to far east of
the Carolinas will maintain WSWly flow aloft. Overall, this implies
a continuation of moisture moving into the Carolinas and continued
chance for showers and thunderstorms. Increasing UVVs with better
divergence aloft during Sunday/Sunday night should result in the
best time frame for storms, with another round likely during Monday
especially with PWATs at or above 2 inches. Regarding the highs/lows
will likely near seasonable high temperatures during Sunday, but
offset lower with convection/cloud cover during Monday. Low
temperatures each night will likely be a couple degrees above
normal.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Mid/upper trough over the Eastern U.S. will slowly de-amplify and
drift westward through the long term period. As a result the pattern
will support unsettled weather in a high PWAT environment along with
another front potentially becoming nearly stationary over/near the
area later in the week. Due to increased cloud cover and rain
chances high temperatures Tuesday will likely be below normal most
areas. High temperatures will be more seasonable Wednesday and
Thursday, but trending toward below normal again Friday with a front
potentially in the vicinity.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHRA and isolated TSRA should move out of the terminals in the next
hour or two and IFR/MVFR cigs should give way to VFR conditions by
21Z under strong August.  Models suggest that scattered
showers/storms could affect area terminals into the evening and this
threat is handled with VCSH.  Due to widespread rain, expect
MVFR/IFR cigs to develop in stratus/fog overnight before giving way
to VFR conditions after sunrise Saturday.

Extended Outlook...Brief MVFR/IFR conditions are also possible in
scattered showers and thunderstorms through the middle of
next week.

&&

.MARINE...
Through Saturday...front lingering over the area will result in
differing winds conditions across the area tonight as Saturday.
Mainly looking at E winds 10 to 15 KT northern waters veering
to W-Sw by Saturday. Southern waters should see S winds of 10 to
15 KT becoming SW to W by Saturday afternoon. Seas should run 2
to 3 FT.

Saturday night through Thursday...A weak inland trough along with
weak high pressure far offshore will support S to SWly flow across
the coastal waters through Sunday with speeds around 10 kts. The
pressure gradient will increase a notch Sunday night into Tuesday
from a SWly direction. During Wednesday the trough could temporarily
slip off the coast with a brief period of light offshore winds, then
light variable thereafter given a very weak pressure gradient
expected over the area. Seas will be 3 ft or less through the
period. Locally high wind/waves at times with convection in the
area, especially Sunday through Tuesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...31
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...31
MARINE...SRP/31
Hazardous weather outlook, Aug 19, 3:25 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
325 PM EDT Fri Aug 19 2022

AMZ250-252-254-256-201930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 PM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
201930-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
325 PM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Rainfall will be moderate to heavy at times this afternoon and
evening, with localized flooding possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 3:03 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wilmington NC
303 PM EDT Fri Aug 19 2022

SCZ054-058-191930-
Coastal Horry SC-Central Horry SC-
303 PM EDT Fri Aug 19 2022

...A strong thunderstorm will impact portions of southeastern Horry
County through 330 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Forestbrook, or near Red Hill,
moving northeast at 20 mph.

HAZARD...Landspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Myrtle Beach, North Myrtle Beach, Myrtle Beach Airport, Springmaid
Pier, Socastee, North Myrtle Beach Airport, Red Hill, Horry
Georgetown Technical College Conway Campus, Hand, Nixonville,
Barefoot Landing Area Of North Myrtle Beach, Wampee, Forestbrook,
Hammond, Coastal Carolina University, Briarcliffe Acres, Atlantic
Beach, Lighthouse Care Center Of Conway, Conway Medical Center and
Grand Strand Regional Medical Center.

This includes the following highways...
 SC Highway 31 between mile markers 5 and 21.
 SC Highway 22 between mile markers 18 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3379 7909 3396 7881 3396 7878 3381 7869
      3380 7872 3375 7881 3364 7893 3363 7898
TIME...MOT...LOC 1903Z 241DEG 16KT 3375 7896

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:29 AM EDTAreal Flood AdvisoryILMHorry2 hr
Aug 19, 8:34 AM EDTTornado WarningILMHorry26 min
Aug 19, 9:08 AM EDTAreal Flood AdvisoryILMGeorgetown, Horry25 min
Aug 19, 9:32 AM EDTFlash Flood WarningILMGeorgetown, Horry3 hr
Aug 19, 3:03 PM EDTSpecial Weather StatementILMHorry27 min
Aug 19, 5:03 PM EDTAreal Flood AdvisoryILMGeorgetown, Horry18 min

Nearby

Flash Flood Warnings in South Carolina, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.